Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 10:46 PM CDT for Norman County, Polk County, Red Lake County, Minnesota; Traill County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 10:46 PM CDT (03:46 UTC)
- Expired
- Aug 26, 2018, 11:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN, Red Lake County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 52 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
027
WUUS53 KFGF 270346
SVRFGF
MNC107-119-125-NDC097-270430-
/O.NEW.KFGF.SV.W.0152.180827T0346Z-180827T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1046 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Red Lake County in northwestern Minnesota...
Northwestern Norman County in northwestern Minnesota...
South central Polk County in northwestern Minnesota...
East central Traill County in southeastern North Dakota...
* Until 1130 PM CDT.
* At 1046 PM CDT, a severe thunderstorm was located over Shelly, or
33 miles south of Grand Forks, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halstad, Shelly, Maple Bay, Beltrami, Nielsville, Gentilly and
Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4729 9687 4748 9695 4786 9634 4764 9611
TIME...MOT...LOC 0346Z 232DEG 40KT 4746 9682
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
036
WWUS53 KFGF 270407
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1107 PM CDT SUN AUG 26 2018
NDC097-270417-
/O.CAN.KFGF.SV.W.0152.000000T0000Z-180827T0430Z/
Traill ND-
1107 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TRAILL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota.
LAT...LON 4740 9664 4764 9669 4786 9634 4764 9611
TIME...MOT...LOC 0407Z 232DEG 40KT 4760 9655
$$
MNC107-119-125-270430-
/O.CON.KFGF.SV.W.0152.000000T0000Z-180827T0430Z/
Red Lake MN-Norman MN-Polk MN-
1107 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN RED LAKE...NORTH CENTRAL NORMAN AND SOUTH CENTRAL
POLK COUNTIES...
At 1107 PM CDT, a severe thunderstorm was located over Greenview, or
32 miles southeast of Grand Forks, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maple Bay, Beltrami, Gentilly, Harold, Greenview, Melvin and Dugdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4740 9664 4764 9669 4786 9634 4764 9611
TIME...MOT...LOC 0407Z 232DEG 40KT 4760 9655
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 26, 10:17 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1017 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1016 PM CDT Sun Aug 26 2018 With a shortwave ejecting out into the Northern Plains and the low level jet starting to ramp up, convection has been increasing in coverage across much of the central and northern CWA. Storms have been moving into the southern counties also but are more isolated in coverage. MU CAPE is ranging from near 1500 J/kg in the north to 3000 in the south, and deep layer bulk shear is over 50 kts. A severe thunderstorm watch has been issued to include the counties to the north and east of the existing tornado watch as the storms move eastward. CAM models have not been very consistent with where they are taking the strongest cells, but have a general idea of quite a bit of rain in the north and more hit and miss in the south. Adjusted POPs accordingly. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 10:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 4 NNW CAVALIER 48.85N 97.66W
08/26/2018 M56 MPH Pembina ND MESONET
NDAWN STATION
&&
TGRAFENALocal storm report, Aug 26, 10:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM TSTM WND GST 9 E CRYSTAL 48.60N 97.47W
08/26/2018 M51 MPH Pembina ND MESONET
NDAWN 2WSW OF SAINT THOMAS
&&
TGRAFENASpecial weather statement, Aug 26, 10:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1030 PM CDT SUN AUG 26 2018
MNZ001>003-014-NDZ027-029-030-038-039-270415-
Red Lake MN-Clay MN-West Polk MN-Norman MN-Steele ND-Traill ND-
Barnes ND-Cass ND-Grand Forks ND-
1030 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RED LAKE...
NORTHWESTERN CLAY...WESTERN NORMAN...SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS...CASS...TRAILL...EASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 1115 PM CDT...
At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holmes to near Lucca. Movement was east at
60 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Crookston, Casselton, Mayville, Hillsboro, Thompson, Hatton and
Mapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota...and southeastern North Dakota.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4737 9782 4774 9733 4791 9628 4695 9676
4669 9786
TIME...MOT...LOC 0330Z 257DEG 52KT 4768 9728 4674 9773
CJLocal storm report, Aug 26, 10:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST 3 SSW HAMILTON 48.77N 97.48W
08/26/2018 M71 MPH Pembina ND MESONET
DAVIS
&&
TGRAFENALocal storm report, Aug 26, 10:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1038 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 2 N MADDOCK 47.99N 99.53W
08/26/2018 M49.00 MPH Benson ND MESONET
NDAWN
&&
TGRAFENALocal storm report, Aug 26, 10:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST 4 S HUMBOLDT 48.86N 97.09W
08/26/2018 M70 MPH Kittson MN MESONET
NDAWN
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 23 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 48 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 37 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 26, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 51 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
| Aug 26, 8:02 PM CDT | Special Weather Statement | FGF | Towner | 58 min |
| Aug 26, 8:26 PM CDT | Special Weather Statement | FGF | Benson | 34 min |
| Aug 26, 8:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Ramsey, Towner | 29 min |
| Aug 26, 9:10 PM CDT | Special Weather Statement | FGF | Barnes, Steele | 35 min |
| Aug 26, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Aug 26, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more | 45 min |
| Aug 26, 9:48 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Traill | 42 min |
| Aug 26, 9:56 PM CDT | Areal Flood Advisory | FGF | Barnes | 94 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.